I am a type one diabetic. Ny blood sugar has been very high for at least six hours today. I have given repeated insulin from different vials. It has only come down about 50 from 580 to 530. I have not eaten anything in hours and keep injecting insulin and it doesn't bring down my numbers. I am starting to get really concerned. I felt maybe the insulin was bad, but have used several different vials of insulin with no luck. What could cause this? Any suggestions
See from your profile that you are a pumper. Also see that you have used several different vials of insulin. Are you injecting with needle and syringe or dosing through your pump?
If you are back to manual injection to cover your high with no result would head to the ER.
If its through the pump would go to manual injection to prove it is a pump or site failure.
Have you looked at you site? Is there leakage or separation of tubing from catheter? Are there bubbles in your tubing? Have you checked for ketones?
If it were me I would be off to the ER for fluids, IV inulin until this was under control and figured out. Might be a pump failure,tubing or a site failure, or wild and crazy hormone shift. It could also be an unrecognised infection, cold or flu or just the phase of the moon.
One thing to remember is that once you get that high you will become insulin resistant and you usual correction factors will not work. A temp bolus rate of 150 to 200% may be needed in addition to your correction to get back in range.
Also be aware that all of the insulin you have injected may come back to haunt you in a rush, once you become insulin sensitive again so have you flash carbs on hand just in case.
I'm sorry your bg is so high. Have you called your endo team? I would do that right away because those are very high numbers. Maybe you have an infection?
I'm not sure if you have type 1 and dka risk or you are ketosis prone type 2, but have you checked for ketones? My CDE told me that when you have ketones it can be much harder to get your bg down when it's high. Sometimes mine has gone up after a bolus correction.
Sometimes when my bg is high the only thing that will bring it down is to bolus and eat, but that may not work. I hope it comes down soon.
I am type 1. I am a pump user but have been injecting as I don't want to rely on the pump in case that was the reason mu blood sugars went up. I just used yet another bottle of insulin and now my numbers are going down. I am at 400 now, but I checked for ketones and I did have a moderate amount. I guess I should go to ER , but if my blood sugars come down don't know If I should still go.
If you are spilling mod to large ketones and had BG that high would call your pump team/endo and be prepared to head to ER. IV fluids and insulin will get this under control while they try to figure out what happened. Don't want to risk DKA. Not fun!
My brother uses a pump and he once had a very high BG that wouldn't come down. Come to find out the sight he was using had been used so often that he had developed scar tissue and the insulin wasn't getting absorbed.
In any case I would go to the ER if you can't get it down.
Good luck. :)
I agree with Hobbit, I would go to the er anyway because dka is very serious and life threatening. I hope you have gotten the care you need and your bg is lower now, that is good that it was coming down. As Tiki said, maybe it was an absorption problem at your infusion site.